Oklahoma, 2009

Damaging Wind and Lightning Strike in Oklahoma, October 15, 2009

October 15, 2009 · NWS SHV · 3 events in 1 county or zone

Showers and thunderstorms developed along and ahead of a strong cold front during the morning hours of October 15th. These storms developed in a very moist airmass with the storms producing copious amounts of rainfall along with some strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed along and ahead of a strong cold front during the morning hours of October 15th. These storms developed in a very moist airmass with the storms producing copious amounts of rainfall along with some strong and damaging wind gusts. Trees were downed across some areas with other seeing excessive heavy rainfall that resulted in flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 14, 8:16 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Oct 14, 8:16 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
916 PM CDT WED OCT 14 2009

...A QUICK UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...
A WARM FRONT CONTINUES MOVING NORTH ACROSS THE FORECAST AREA.  A
QUICK GLANCE AT MID-EVENING SURFACE OBSERVATIONS HAS THE FRONT
STRETCHING FROM ARDMORE OKLAHOMA...EAST-SOUTHEASTWARD TOWARD YAZOO
CITY MISSISSIPPI.  WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH
HEADING OUR WAY.  THIS FEATURE SHOULD ALLOW A COLD FRONT TO AFFECT
OUR CORNER OF THE WORLD IN THE PRE-DAWN HOURS THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG
AND AHEAD OF THE FRONT.  AREAL COVERAGE OF PRECIPITATION SHOULD
GRADUALLY DECREASE FROM THE NORTH AND WEST IN WAKE OF THE FRONT
THURSDAY...BEFORE FINALLY ENDING FRIDAY MORNING.  BOUNDARY LAYER
WIND FIELDS WILL LIKELY START PARALLELING THE FRONT THURSDAY
MORNING...WHICH SHOULD LEAD TO WEAKING LOW-LEVEL CONVERGENCE.  RIGHT
NOW...I BELIEVE ANY RISK FOR HEAVY RAINFALL/FLOODING WILL BE RATHER
ISOLATED FOR THIS REASON.

ANOTHER CONCERN FOR THE OVERNIGHT HOURS WILL BE THE POSSIBILITY FOR
DENSE FOG.  OBSERVATIONS IN VICINITY OF THE WARM FRONT...IN
CONJUNCTION WITH 11-3.9 MICRON INFRARED IMAGERY...SHOW WIDESPREAD
LOW CEILINGS OF SEVERAL HUNDRED FEET.  LOW VISIBILITIES DUE TO
FOG...HOWEVER...REMAIN ON THE HIGH SIDE FOR THE TIME BEING.  BIG
QUESTION IS WHETHER PRECIPITATION WILL DEVELOP BEFORE WIDESPREAD
DENSE FOG DEVELOPS.  GIVEN CURRENT FORECAST BOUNDARY LAYER WIND
SPEEDS AND PRECIPITATION DEVELOPMENT TIMES...I HAVE CHOSEN NOT TO
ISSUE A DENSE FOG ADVISORY OR MENTION FOG IN THE FORECAST
GRIDS/TEXT.  I WILL CONTINUE TO MONITOR...AND ANOTHER UPDATE COULD
BE ISSUED PRIOR TO MIDNIGHT.

MOST OF THE CHANGES FOR THIS UPDATE WERE MAINLY COSMETIC IN NATURE.
I HAVE SIMPLIFIED WORDING IN THE TEXT PRODUCTS AND REMOVED ANY
MENTION OF EVENING WORDING.  OTHER SENSIBLE WEATHER ELEMENTS
APPEARED TO BE IN DECENT SHAPE...WITH NO OTHER CHANGES MADE AT THIS
TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED SHORTLY.  /21/

&&

.AVIATION...
SURFACE OBSERVATIONS INDICATE THE FOUR STATE REGION IS ON SOUTH SIDE
OF A STATIONARY FRONT WHICH STRETCHES JUST TO THE NORTH OF A DEQ TO
ELD LINE. SATELLITE IMAGERY INDICATES OVC CONDITIONS WITH BASES LESS
THAN 1KFT TO THE NORTH OF INTERSTATE 20...WHILE CLOUDS HAVE BECOME
SCT TO BKN TO THE SOUTH OF THE INTERSTATE. WITH SEVERAL STATIONS
ALREADY REPORTING NEAR SATURATION CONDITIONS...EXPECT THAT FOG AND
DRIZZLE WILL BECOME WIDESPREAD...WITH ALL AIRPORTS DOWN TO 1/2SM TO
1SM BY 15/10Z. CEILINGS WILL FILL IN AND LOWER AS WELL...WITH CLOUD
BASES FALLING TO THE 100 TO 500 FOOT RANGE. CONDITIONS WILL IMPROVE
AFTER 15/15Z AS A COLD FRONT PUSHES THROUGH THE REGION...BUT LOW
CEILINGS ARE EXPECTED TO LINGER INTO THE EVENING FOR MOST LOCATIONS.
EXPECT WINDS BEHIND THE FRONT TO BE FROM THE NORTH-NORTHWEST...WITH
GUSTS OCCASSIONALLY AS HIGH AS 20KTS. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  80  55  69  50 /  40  50  30   0   0
MLU  69  82  54  62  49 /  30  60  40   0   0
DEQ  63  69  47  66  45 /  70  40  10   0   0
TXK  68  73  50  66  47 /  60  50  10   0   0
ELD  66  76  50  63  47 /  60  60  20   0   0
TYR  70  77  53  71  52 /  40  30  20   0   0
GGG  69  78  54  71  51 /  40  30  20   0   0
LFK  72  88  57  74  54 /  20  30  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER... D. BUTTS
AVIATION FORECASTER... FILLO
Hazardous weather outlook, Oct 14, 11:05 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED OCT 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT WED OCT 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE FOUR STATE REGION THIS AFTERNOON...MAINLY ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH
LOUISIANA. A WARM FRONT EXTENDING FROM NEAR TYLER TEXAS...INTO
NORTHCENTRAL LOUISIANA...WILL MOVE SLOWLY NORTH THIS
AFTERNOON...WITH AMPLE LOW LEVEL MOISTURE...HEATING...AND THIS
SURFACE BOUNDARY GENERATING ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...WHICH MAY PRODUCE MINOR FLOODING OF LOW LYING...POOR
DRAINAGE AREAS...ESPECIALLY SOUTH OF A NATCHITOCHES...TO WINNFIELD
AND JENA LOUISIANA LINE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS LATE
TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL APPROACH THE
REGION FROM THE NORTHWEST. ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE LATE TONIGHT...WITH MARGINALLY SEVERE HAIL AND GUSTY
WINDS THE PRIMARY THREATS. BRIEF HEAVY RAINFALL MAY ALSO ACCOMPANY
THESE SHOWERS AND THUNDERSTORMS LATE TONIGHT...WHICH COULD LEAD TO
MINOR FLOODING OVER ALREADY SATURATED GROUNDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT WILL ENTER THE REGION FROM THE NORTHWEST THURSDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TRAVERSING EAST
SOUTHEAST ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH
LOUISIANA AHEAD OF THE FRONT. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THURSDAY...WITH STRONG WINDS AND
SMALL HAIL THE MAIN THREATS. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE AS WELL...WHICH COULD PRODUCE ADDITIONAL FLOODING OVER
ALREADY SATURATED GROUNDS. GIVEN THE EXTENSIVE FLOODING SEEN OVER
MUCH OF THE AREA TUESDAY...STAY TUNED FOR FURTHER STATEMENTS AND
FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SHREVEPORT
CONCERNING THIS SYSTEM.

AFTERWORDS...MUCH COOLER AND DRIER AIR WILL SPILL SOUTHWARD BEHIND
THE FRONT...WITH DRY CONDITIONS PERSISTING THIS WEEKEND THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND
HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON OVER THE
SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA.

15

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Lightning, McCurtain

When
October 15, 2:30 AM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.000, -95.090

Thunderstorms produced a lightning strike that hit a barn in Valliant, Oklahoma sparking a fire.

Thunderstorm Wind, McCurtain

When
October 15, 2:30 AM CST
Where
McCurtain County, 2.07 mi N of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.800, -94.670

Several large oak...walnut and pecan trees were blown down. Damage was also reported to two large horse trailers.

Funnel Cloud, McCurtain

When
October 15, 3:10 AM CST
Where
McCurtain County, 5.22 mi W of Harris
Reported by
Amateur Radio
Coordinates
33.760, -94.820

A funnel cloud was spotted south of Idabel, Oklahoma by amateur ham radio spotters.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 197480, 197481, 197479.